NAPLEX Question of the Week: Antiarrhythmics

Go to the profile of Christopher M. Bland
Oct 10, 2018
3
0

CZ is a 65 year old female who presents to her cardiologist with continued symptoms of atrial fibrillation including heart palpitations and shortness of breath. Her past medical history is significant for chronic atrial fibrillation, hypertension, gout, diabetes mellitus, and migraine headaches. She is currently taking metoprolol succinate 100mg XL daily, ramipril 5mg daily, chlorthalidone 25mg daily, allopurinol 300mg daily, metformin/sitagliptin 500mg/50mg twice daily, rivaroxaban 20mg daily with evening meal, and sumatriptan 50mg PO PRN migraine headaches. Her Chem-7 drawn before today's visit was within normal limits. Vitals at today's visit include blood pressure of 134/81 mmHg, heart rate 72, respiratory rate 18, and temperature of 99.7F. The decision is made to initiate amiodarone for her persistent atrial fibrillation symptoms. Which of the following parameters would be appropriate to monitor specific to amiodarone therapy? Select all that apply.

A. Thyroid function

B. Hepatic function

C. Renal function

D. Pulmonary function

E. Bone Mineral Density

Answer and Rationale:

The correct answers are A, B, and D. Amiodarone is one of the most widely used agents for atrial fibrillation due to its long track record of effectiveness. While it is very effective, it also has a number of adverse effects that require intensive monitoring. Amiodarone's volume of distribution is very high therefore giving a very long half-life of weeks to months; therefore these adverse effects can persist for a long time if not caught early. If you look at amiodarone's spelling, you will notice that "iod" is right in the middle as iodine is part of the structure thus making thyroid function monitoring important as it can cause both hypothyroidism (most common) and hyperthyroidism. Amiodarone can also cause significant hepatic and pulmonary toxicity and therefore should also be monitored. Answers C and E are incorrect as these are not typically associated with amiodarone toxicity.

One of my favorite classic articles to give students and residents when discussing article is here:

https://www.ncbi.nlm.nih.gov/pubmed/10871966

Many authors from the same group have published a more recent update:

https://www.ncbi.nlm.nih.gov/pubmed/26497904

Additionally, check out the Naplex Review Guide on AccessPharmacy by Scott Sutton to practice questions related to Antiarrhythmics including amiodarone:

https://accesspharmacy.mhmedical.com/content.aspx?bookid=1432§ionid=86377881

Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.